Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 22, NWS Birmingham, AL

March 3, 2019Macon County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 3, 2019, 1:19 PM CST for Macon County, Alabama. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2019, 1:19 PM CST (19:19 UTC)
Expired
Mar 3, 2019, 2:15 PM CST
In force
56 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 9 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 2:00 PM CSTTORNADO3 Nw Society Hill, AL*** 23 FATAL, 90 INJ *** A TORNADO TOUCHED DOWN IN EASTERN MACON COUNTY AND QUICKLY INTENSIFIED AS IT MOVED INTO LEE COUNTY, TO AN EF4, WITH WINDS OF 170 MPH. DEVASTATING DAMAGE OCCURRED ALONG CR 36 AND CR 39, WHERE NUMEROUS HOMES WERE DESTROYED. THE TORNADO C
Mar 3, 2:20 PM CSTTSTM WND DMG1 Sw Tuskegee, ALCORRECTS PREVIOUS TORNADO REPORT FROM 1 SW TUSKEGEE. TREES DOWN NEAR US 80 SOUTH OF TUSKEGEE.
Mar 3, 2:20 PM CSTTORNADO1 Sw Tuskegee, ALTREES DOWN NEAR US 80 SOUTH OF TUSKEGEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 11:03 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WFUS54 KBMX 031919
TORBMX
ALC087-032015-
/O.NEW.KBMX.TO.W.0022.190303T1919Z-190303T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
119 PM CST SUN MAR 3 2019

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Macon County in southeastern Alabama...

* Until 215 PM CST.
    
* At 119 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Waugh, or 11 miles southwest of Milstead, moving
  northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Tuskegee, Notasulga, Milstead, Shorter, Franklin, Liverpool, Lake
  Tuskegee, Tuskegee National Forest, Tysonville, Victoryland,
  Society Hill, I 85 Rest Area, Uphapee Creek, Cross Keys and Moton
  Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3230 8595 3232 8596 3234 8599 3242 8602
      3245 8597 3244 8596 3245 8588 3248 8585
      3249 8588 3249 8580 3254 8580 3259 8570
      3258 8566 3257 8566 3250 8549 3250 8545
      3249 8544 3238 8543
TIME...MOT...LOC 1919Z 246DEG 45KT 3234 8606 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

87/GRANTHAM
3 follow-up statements
828 
WWUS54 KBMX 031934 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
134 PM CST SUN MAR 3 2019

ALC087-032015-
/O.CON.KBMX.TO.W.0022.000000T0000Z-190303T2015Z/
Macon AL-
134 PM CST SUN MAR 3 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR CENTRAL
MACON COUNTY...
    
At 134 PM CST, a severe thunderstorm capable of producing a tornado
was located near Liverpool, or near Milstead, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tuskegee, Shorter, Franklin, Liverpool, Tuskegee National Forest,
Society Hill, Lake Tuskegee, Cross Keys, I 85 Rest Area, Uphapee
Creek and Moton Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3231 8591 3243 8592 3254 8560 3250 8549
      3250 8545 3249 8544 3238 8543
TIME...MOT...LOC 1934Z 252DEG 42KT 3237 8586 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

87/GRANTHAM
716 
WWUS54 KBMX 031944
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
144 PM CST SUN MAR 3 2019

ALC087-032015-
/O.CON.KBMX.TO.W.0022.000000T0000Z-190303T2015Z/
Macon AL-
144 PM CST SUN MAR 3 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR
NORTHEASTERN MACON COUNTY...
    
At 144 PM CST, a severe thunderstorm capable of producing a tornado
was located over Tuskegee, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tuskegee, Franklin, Liverpool, Tuskegee National Forest, Society
Hill, Lake Tuskegee, I 85 Rest Area, Uphapee Creek and Moton Field
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3235 8578 3245 8581 3254 8561 3254 8560
      3250 8549 3250 8545 3249 8544 3238 8543
      3236 8554
TIME...MOT...LOC 1944Z 248DEG 44KT 3240 8572 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

87/GRANTHAM
843 
WWUS54 KBMX 031959
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
159 PM CST SUN MAR 3 2019

ALC087-032015-
/O.CON.KBMX.TO.W.0022.000000T0000Z-190303T2015Z/
Macon AL-
159 PM CST SUN MAR 3 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR EAST
CENTRAL MACON COUNTY...
    
At 159 PM CST, a severe thunderstorm capable of producing a tornado
was located near Society Hill, or 9 miles south of Auburn, moving
east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Society Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3238 8554 3250 8559 3252 8555 3250 8549
      3250 8545 3249 8544 3239 8543
TIME...MOT...LOC 1959Z 250DEG 45KT 3246 8550 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 3, 11:58 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 3, 11:58 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1158 AM CST Sun Mar 3 2019

.UPDATE...
AVIATION DISCUSSION.

&&

.SHORT TERM...

Surface low is positioned over east-central Mississippi presently
with more than sufficient wind shear present across our forecast
area with current peak in wind shear located over our western
counties and this zone extends further west into eastern Mississippi.

The availability of sufficient surface-based instability will be
the defining factor for severe weather threat today with primary
concerns around wind damage and isolated tornado potential.

A persistent thermal gradient continues to reside across Central
Alabama as has been over the past few days. Latest observations
indicate this boundary is positioned roughly from northern Pickens
County northeast to along the Jefferson/Walker County line and
further northeast to just northwest of Gadsden.

A coastal/marine front is working its way northward and this
boundary resides currently north of Mobile, AL to near Andalusia
in Covington County and extends northeast to near Eufaula. It is
this southern boundary that will be most critical for denoting
potential for higher-end severe potential as the higher-quality
instability will reside near and south of this boundary as it
lifts northward ahead of a surface low that will slide east-
northeast across the northern half of the state today. Vortex-SE
special sounding at 15Z in Mobile shows the airmass rapidly
destabilizing above the surface over the past few hours near the
Gulf Coast. This airmass will be advected northward over the next
few hours into our southern counties.

Thunderstorms are already present in ongoing convection at
Tuscaloosa and points west/northwest. There will be a risk of
gusty winds and hail north of the coastal/marine front while the
concern for higher-end wind damage and tornado potential will
reside near and south of that boundary. This system may accelerate
eastward and could move through the area a bit faster than
forecast. While that would end the severe risk earlier in time it
would likely contribute to an even higher potential for damaging
straight-line winds.

05

Previous short-term discussion:Today and tonight.

The first band of showers have developed over northern Mississippi
and northwest Alabama in area of increasing upper level
frontogenesis. A stationary cold was located from near Jackson, MS,
extending northeast along the I-20 corridor to near Birmingham. A
tightening baroclinic zone will develop along this front today with
temperatures holding in the 40s north of the front and rising into
the upper 60s to lower 70s south of the front. A surface low will
track northeast across Central Alabama along the front this
afternoon. The surface low will be the primary influence in the
production of severe and tornado development across south Alabama.
Very warm and moist air along the Gulf Coast will push northward in
response to increasing low level pressure gradient east of the
surface low. Surface based CAPE will likely reach 1200-1500 J/Kg
this afternoon along and south of the I-85 corridor. 0-3 Energy-
Helicity Index values are forecast to reach 4-5 by most of the hi-
res models within this same corridor. Values above 2 are associated
with significant tornadoes. SPC also has the area along the I-85
corridor highlighted for the possibility of strong tornadoes (EF2 or
higher). The threat period for the tornadoes will likely be in the
12 Noon to 4 pm time frame. With the surface low track expected to
be south of I-20, shifted the northern edges of the marginal/slight
risk areas farther southward. No changes made to the enhanced risk
area. The severe threat should end by 7 pm as most of the models
show the cold front across Pike and Barbour counties by 6 pm.

Strong cold air advection north of the cold front will cause
temperatures to fall into the 30s and 40s north of I-85 this
evening. North winds 10-20 mph will make it feel much colder.
Despite clouds lingering overnight, models have come in a little
colder with sub-freezing temperatures across the northwest counties.

58/rose

.LONG TERM...
Monday through Thursday.

A significant cool down is anticipated behind the active weather on
Sunday. A strong Canadian high pressure & northerly surface winds
will advect cold/dry air into much of the eastern & southeastern
CONUS to begin the upcoming work week. This will feature an
associated strong mid/upper-level trough across much of the eastern
CONUS where H5 height anomalies approach -40 decameters near the
Great Lakes & Northeast. As a result, a period of cold & below-
average temperatures will affect Central Alabama. Sub-freezing
overnight lows are expected Mon/Tue/Wed nights with likely impacts
to outside vegetation. Now would be the time to make preparations to
protect anything vulnerable to these cold temperatures. Tuesday
night will be the coldest area-wide with upper 10s north & upper 20s
south. Would expect airmass modification & warming by Thursday as
the height anomaly moves off the Northeast Coast & the surface high
positions to our east. This will veer winds more southerly & favor
warmer afternoon highs into the 50s/60s.

A couple of interesting mentions for this period: Some indications
of light precipitation across the southern half of the forecast area
Monday night as a passing shortwave rotates through the longwave
trough. Have kept PoPs <15% at this time since moisture will be
lacking & dry air aloft may evaporate/sublimate these hydrometeors.
Forecast soundings indicate wet bulb temperatures near the freezing
line, so some sleet pellets may mix in & reach the ground as well.
Regardless, there would be no impacts from this. Another interesting
notion is the aforementioned negative height anomaly to our
northeast. This suggests the relatively flat, zonal pattern across
the CONUS will become more amplified by late-week & into the
extended period.

Friday through Sunday.

With high pressure now off to our east, warming temperatures &
height rises should begin to take place across the area. With this
transition, rain chances are back on the increase as the wave ejects
into the Plains & moves eastward. As mentioned before, there are
synoptic indications of a more active pattern with more significant
passing Rossby Waves across the CONUS. Impactful storm systems would
result though we're far too out to provide specific details. Best
expectations at this time indicate another wet/unsettled/stormy
period as we approach the weekend. Given some decent consistency
with guidance tonight have certainly maintained rain chances in the
forecast with thunderstorms mentioned as well. Will continue to
watch this into the coming days as well as monitor changes to the
evolving upper-level pattern this upcoming week.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

A storm system will move through Central Alabama this afternoon and
early evening. This will cause several rounds of moderate to heavy
rainfall and thunderstorms at all terminals. Severe thunderstorms
are possible at MGM and TOI. Expect a mix of MVFR and IFR cigs at
most terminals, with further reductions in flight categories due to
brief periods of heavy rainfall/reduced vis. Wind direction at TCL
and BHM has already become northwesterly, on the back side of a
surface low crossing the area. Expect east to southeast winds at
EET, ANB, and ASN to become northwesterly by 21Z, and by 04/00Z at
MGM and TOI. Wind speeds will increase, with gusts up to 25kts due
to a tightened pressure gradient at all sites. Wind speeds within
thunderstorms could be stronger, especially at MGM and TOI.

This system will move through rather quickly, with rain ending from
northwest to southeast by early evening. MVFR cigs will remain
overnight and with northwesterly winds gusting up to 20-22kts.

14

&&

.FIRE WEATHER...

Increasing rain chances will continue throughout the day as a
significant storm system moves across Central Alabama today. Rain
will spread into the far northwest before sunrise, with showers
and thunderstorms possible throughout the afternoon and early
evening. Rainfall totals of 1-2" are expected. A significantly
colder and dryer airmass will work in behind a cold front into the
overnight period. Rain chances will subsequently be limited
through mid-week with below average temperatures expected. There
are no fire weather concerns expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  32  43  24  43 / 100  20   0  10   0
Anniston    60  34  47  25  45 / 100  20   0  10   0
Birmingham  55  33  45  24  45 / 100  10   0  10   0
Tuscaloosa  57  34  46  26  47 / 100  10   0  10   0
Calera      60  34  46  26  46 / 100  20   0  10   0
Auburn      68  37  50  30  49 /  90  40   0  10   0
Montgomery  73  40  52  31  52 /  90  30   0  10   0
Troy        73  40  53  33  51 / 100  50   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 3, 3:38 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 AM CST Sun Mar 3 2019

ALZ011>015-017>050-041245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 AM CST Sun Mar 3 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Severe storms with the potential for damaging winds, tornadoes, and
large hail will be possible today from 10 AM to 7 PM, for locations
south of a line from Anniston to Hoover to Tuscaloosa. However, the
best chance for severe storms appears to be along and south of
Interstate 85 where the possibility of significant tornadoes also
exists. Periods of heavy rainfall later this morning and afternoon
may also present a threat of flash flooding.

Minor to moderate flooding will continue on several Central Alabama
rivers. Please check the latest river flood products for specific
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures on Monday night and Tuesday morning are expected to
drop into the 20s north of I-85 which could result in significant
damage to budding and blooming plants and trees. A more widespread
freeze is expected on Tuesday night and Wednesday morning with
temperatures ranging from upper 10s in the north to the upper 20s in
the south. Another freeze is possible Wednesday night and Thursday
morning with temperatures ranging from the mid 20s in the North to
the lower 30s in the South.

Minor to moderate flooding will continue on several Central
Alabama rivers. Please check the latest river flood products for
specific information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed today.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:10 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston3 hr
Mar 3, 10:27 AM CSTAreal Flood AdvisoryBMXBibb, Blount, Jefferson, Pickens, Tuscaloosa, Walker4 hr
Mar 3, 12:24 PM CSTAreal Flood AdvisoryBMXBibb, Calhoun, Chilton, Etowah, Perry, St. Clair and 2 more4 hr
Mar 3, 12:49 PM CSTTornado WarningBMXLowndes, Montgomery39 min
Mar 3, 1:05 PM CSTTornado WarningBMXAutauga, Dallas, Lowndes36 min
Mar 3, 1:38 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter31 hr
Mar 3, 1:40 PM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery65 min
Mar 3, 1:58 PM CSTTornado Warning EmergencyBMXLee, Russell33 min
Mar 3, 2:21 PM CSTAreal Flood AdvisoryBMXLowndes, Montgomery3 hr
Mar 3, 2:24 PM CSTTornado WarningBMXMacon24 min
Mar 3, 2:38 PM CSTTornado Warning Tornado observedBMXLee, Russell36 min
Mar 3, 3:12 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike65 min
Mar 3, 3:15 PM CSTTornado WarningBMXBarbour, Bullock, Pike60 min
Mar 3, 5:03 PM CSTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 14 more17 hr

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.